Today the FDA has announced that it is looking into a possible connection between the allergy drug Singulair and suicide. The manufacturer, Merck, has updated the drug’s label four times during the past year, adding more information on side effects such as anxiety, tremors, depression, and suicidal behavior.
The FDA has asked Merck to examine its data on Singulair to see if there might be more on a possible link to suicide. This new FDA action in regard to Singulair is based on reports it has received regarding mood changes in people taking Singulair, suicidal behavior, and actual suicide.
Merck officials have pointed out that drug safety is not tested or evaluated by means of “reports”. It is done through long, large, and strictly-controlled research studies before FDA approval is obtained. None of the 11,000 patients in Singulair trials has committed suicide and none has reported any suicidal thoughts.
The FDA approved Singulair in August, 2005 for relief of indoor allergies in adults and children over six months of age. It is taken once a day and helps with a wide range of allergy symptoms for about 24 hours. It had previously been approved in 2003 for relief of seasonal allergies. It is also used to treat asthma.
An Asthma Study
Merck recently provided the FDA with the results of a study specifically on Singulair being taken for asthma, which included 3,900 adults treated with Singulair and 3,400 treated with other asthma medications. The study found one person on Singulair and three on other drugs who attempted suicide. The FDA is looking into related drugs such as Zyflo, Zyflo CR and Accolate. It expects to take about nine months to complete its evaluations.
Although pharmaceutical companies must put their new products through rigorous and extensive testing to obtain FDA approval, the marketing itself is another kind of testing, as it makes the drug available to the public. Among so many people, new side effects sometimes show up, and so drug labels are amended to warn of these new possibilities. In some cases, a drug is recalled pending further safety studies. It remains to be seen whether Singulair will be recalled.
If you have been taking it and noticing any mood changes or depression, even suicidal behavior, please contact your doctor immediately. Please also feel free to contact us to learn more about your legal rights and options.